Alert archive / Kansas / Tornado Warnings in 1999

Tornado Warning 7, NWS Topeka, KS

May 4, 1999Geary County, Morris County, Kansas

NWS Topeka, KS issued this tornado warning at May 4, 1999, 5:17 PM CDT for Geary County, Morris County, Kansas. It was in force for 38 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 4, 1999, 5:17 PM CDT (22:17 UTC)
Expired
May 4, 1999, 5:55 PM CDT
In force
38 min
Issued by
NWS Topeka, KS
Area
Whole counties

Counties Geary County, KS, Morris County, KS

The radar

The Topeka radar (KTWX), 44 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 4, 5:20 PM CDTHail 1White City, KS
May 4, 5:30 PM CDTTornado F1Dwight, KSThe same storm that produced the tornado near Burdick produced another tornado that touched down over open country near Dwight and moved northeast 4 miles before it dissipated.
May 4, 5:54 PM CDTTornado F0Junction City, KSAnother tornado touched down southeast of Junction City over open country and moved northeast 5 miles before dissipating.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 4, 1:15 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 10.3 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 1999-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 1999-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 371 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1839 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
371 m²/s²
0-3 km storm-relative helicity
488 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KTOP 042217
TORTOP
KSC061-127-042300-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
517 PM CDT TUE MAY 4 1999

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHEASTERN GEARY COUNTY IN EAST CENTRAL KANSAS
  NORTHERN MORRIS COUNTY IN EAST CENTRAL KANSAS

* UNTIL 555 PM CDT

* AT 515 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
TORNADO 6 MILES SOUTHEAST OF  LATIMER...OR ABOUT 25 MILES SOUTH OF 
JUNCTION CITY...MOVING NORTHEAST AT 25 MPH.

* SOME LOCATIONS AFFECTED...
  DWIGHT
  WHITE CITY
  PARKERVILLE

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

&B

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this tornado warning went out at May 4, 2:54 PM CDT, 2 hours 23 minutes earlier.

Area forecast discussion, May 4, 2:54 PM CDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
254 PM CDT TUE MAY 4 1999

SEVERE THREAT THIS EVENING...THEN FLOOD POTENTIAL MAIN FORECAST
CONCERNS.

TORNADIC THUNDERSTORMS OVER CENTRAL KANSAS WERE ROTATING NORTH
AROUND SURFACE LOW CENTERED NORTHWEST OF RUSSELL.  WARM FRONT
EXTENDING THROUGH CENTRAL KANSAS AIDING IN TORNADIC POTENTIAL.
EXPECT THESE STORMS TO CONTINUE ROTATING NORTH INTO NORTH CENTRAL
KANSAS.  AS THE STORMS MOVE FARTHER AWAY FROM THE WARM FRONT EXPECT
TORNADIC POTENTIAL TO DECREASE BUT SEVERE HAIL/WIND STILL POSSIBLE.

FARTHER EAST HEAVY RAIN HAS PUSHED OUT OF EASTERN SECTIONS OF THE
CWA...BUT WIDESPREAD 1 TO 3 INCH RAINFALL AMOUNTS WERE NOTED ON 88D
ESTIMATES AND ASOS OBS...MAINLY EAST OF A HIAWATHA TO COUNCIL GROVE
LINE.  RIVERS LIKELY TO FLOOD IN THESE AREAS...AND WITH ANY FURTHER
RAIN OVERNIGHT...EXPECT FLOODING POTENTIAL TO INCREASE.  THUS WILL
CONTINUE FLOOD WATCH TONIGHT BUT WILL TRIM WESTERN EDGE A BIT.

SURFACE LOW FORECAST TO MOVE NORTHEAST TONIGHT THEN MEANDER AROUND
THE NORTHERN PLAINS AS UPPER LOW GETS BLOCKED UP BY RIDGING TO THE
EAST AND WEST.  COLD FRONT TO MOVE THROUGH THE CWA OVERNIGHT AS LOW
SHIFTS NORTHEAST.  EXPECT ANOTHER SHOT AT CONVECTION AS THIS FEATURE
MOVES THROUGH HOWEVER DEEPER MOISTURE SHIFTS INTO MISSOURI.

AFTER TONIGHT EXPECT CHANCES FOR PRECIP TO BEGIN TO FADE AS
DRIER/COOLER SURFACE AIR SETTLES IN.  BUT CANT RULE OUT SHOWERS...
ESPECIALLY ON WEDNESDAY...AS SHORTWAVES PIVOT AROUND UPPER LOW.
WILL KEEP PRECIP OUT OF THURSDAY FOR NOW.

TEMPERATURES CERTAINLY WILL BE COOLER AS 850 TEMPS DIP TO 4 TO 6C.
FWC/FAN NUMBERS NOT TOO FAR OFF FROM EACH OTHER SO WILL NOT ARGUE
MUCH.

.TOP...FLOOD WATCH NORTHEAST KANSAS ZONES GENERALLY EAST OF A
       SENECA TO COUNCIL GROVE LINE TONIGHT.

SD

In the hours before

Special weather statement, May 4, 11:43 AM CDT, 5 hours 34 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-042100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1143 AM CDT TUE MAY 4 1999

STORM SPOTTER ACTIVATION WILL BE LIKELY ACROSS NORTH CENTRAL KANSAS
THIS AFTERNOON...AND MAY BE REQUIRED FOR NORTHEAST AND EAST CENTRAL
KANSAS.

SEVERE STORMS ARE EXPECTED TO DEVELOP EARLY THIS AFTERNOON ACROSS
CENTRAL KANSAS AND MOVE NORTHEAST INTO NORTH CENTRAL KANSAS.
ISOLATED SUPERCELL STORMS WITH LARGE HAIL AND DAMAGING WINDS ARE
LIKELY...WITH TORNADOES ALSO POSSIBLE.

CONTINUING THUNDERSTORMS ARE EXPECTED IN NORTHEAST AND EAST CENTRAL
KANSAS THROUGH THE AFTERNOON AND EVENING.  HEAVY RAINFALL IS THE
PRIMARY THREAT HERE...HOWEVER SOME STRONGER STORMS COULD PRODUCE
LARGE HAIL AND DAMAGING WINDS.  AGAIN ISOLATED TORNADOES CANNOT BE
RULED OUT.

SYNOPSIS:  LOW PRESSURE IN NORTHWEST KANSAS...A WARM FRONT FROM THE
LOW ACROSS CENTRAL KANSAS INTO SOUTHERN KANSAS...AND A DRY LINE OVER
WEST CENTRAL KANSAS...WILL ALL COMBINE TO PRODUCE STRONG TO SEVERE
THUNDERSTORMS THIS AFTERNOON.

SD
Local storm report, May 4, 3:36 PM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
336 PM CDT TUE MAY 04 1999

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0334 PM    3 SW CARLTON              KS    .75 INCH HAIL
05/04/99   DICKINSON
Local storm report, May 4, 3:50 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
350 PM CDT TUE MAY 04 1999

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0342 PM    2 SW CARLTON              KS    1.25 INCH HAIL
05/04/99   DICKINSON
Local storm report, May 4, 4:04 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
404 PM CDT TUE MAY 04 1999

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0357 PM    2 N HOLLAND               KS    .75 INCH HAIL
05/04/99   DICKINSON
Local storm report, May 4, 4:30 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
430 PM CDT TUE MAY 04 1999

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0420 PM    ENTERPRISE                KS    1.75 INCH HAIL
05/04/99   DICKINSON
Local storm report, May 4, 4:54 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
454 PM CDT TUE MAY 04 1999

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0448 PM    BURDICK                   KS    1.75 INCH HAIL
05/04/99   MORRIS

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 8:58 PM CDTSevere Thunderstorm WarningTOPMorris32 min
May 3, 9:23 PM CDTSevere Thunderstorm WarningTOPGeary, Wabaunsee32 min
May 3, 10:18 PM CDTSevere Thunderstorm WarningTOPLyon, Osage27 min
May 3, 10:43 PM CDTSevere Thunderstorm WarningTOPDouglas, Osage, Shawnee27 min
May 3, 11:07 PM CDTSevere Thunderstorm WarningTOPDouglas, Jefferson28 min
May 4, 3:07 PM CDTSevere Thunderstorm WarningTOPDickinson38 min
May 4, 3:18 PM CDTTornado WarningTOPDickinson32 min
May 4, 3:48 PM CDTSevere Thunderstorm WarningTOPDickinson42 min
May 4, 4:28 PM CDTTornado WarningTOPDickinson, Geary37 min
May 4, 4:37 PM CDTTornado WarningTOPMorris43 min
May 4, 5:08 PM CDTTornado WarningTOPGeary, Riley32 min
May 4, 5:49 PM CDTTornado WarningTOPGeary, Riley, Wabaunsee46 min
May 4, 5:52 PM CDTTornado WarningTOPPottawatomie43 min
May 4, 6:30 PM CDTTornado WarningTOPPottawatomie, Wabaunsee30 min
May 4, 6:34 PM CDTTornado WarningTOPMarshall, Pottawatomie41 min
May 4, 6:56 PM CDTTornado WarningTOPJackson, Pottawatomie39 min

Nearby

Tornado Warnings in Kansas, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.